Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS Pueblo, CO

April 25, 1999Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Apr 25, 1999, 4:12 PM MDT for Prowers County, Colorado. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 25, 1999, 4:12 PM MDT (22:12 UTC)
Expired
Apr 25, 1999, 5:00 PM MDT
In force
48 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Prowers County, CO

What was reported inside it

TimeReportWhereRemark
Apr 25, 4:18 PM MDTHail 1Granada, CO
Apr 25, 4:37 PM MDTHail 1Hartman, CO
Apr 25, 4:56 PM MDTHail 0.88Holly, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KPUB 252213 RRA
SVRPUB
COC099-252300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
412 PM MDT SUN APR 25 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 500 PM MDT

* AT 408 PM MDT...RADAR SHOWED A SEVERE STORM 4 MILES SOUTHWEST OF
  GRANADA OR 15 MILES EAST SOUTHEAST OF LAMAR MOVING NORTHEAST AT 15
  MPH.

SOME LOCATIONS AFFECTED WILL BE GRANADA BY 420 PM MDT AND BRISTOL
AND HARTMAN BY 440 PM MDT.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY
IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE
BEST PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE
WARNING.

TM/TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:15 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 25, 2:15 PM MDT, 1 hour 57 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
215 PM MDT SUN APR 25 1999

SHOWER AND THUNDERSTORM CHANCES THE FORECAST CHALLENGE FOR
TONIGHT. WILL KEEP DISCUSSION BRIEF AS CONVECTION ALREADY BREAKING
OUT ACROSS THE AREA. GENERALLY FOLLOWED THE AVN/ETA SOLUTIONS
AGAIN TODAY...CANT BUY THE STRONGER NGM WITH SYSTEM MOVING
INTO THE UPPER RIDGE. WIDESPREAD CONVECTION OVER THE WESTERN
TWO THIRDS OF THE CWA AS UPPER LOW AND ASSOCIATED UPPER COLD
POOL MOVE NORTHEAST ACROSS THE AREA. PRECIP SHOULD CONTINUE TO MOVE
EASTWARD THIS EVENING...WITH MENTION NEEDED MOST ZONES. STILL FEEL
THINGS WILL BEGIN TO DIMINISH AFTER SUNSET WITH LOSS OF HEATING
AND TROUGH AXIS SWINGING THROUGH...THOUGH WILL RETAIN MENTION OF
PRECIP THROUGH THE NIGHT AS SATELLITE LOOP SUGGESTS CLOUDS/SHOWERS
EXTENDING WELL TO THE WEST. SPOTTERS INDICATE SNOW LEVELS DOWN TO
BELOW 8000 FEET...WITH OCCASIONAL SNOW PELLETS AND GRAUPAL MIXING IN
DOWN TO NEAR 6000 FEET. WILL DROP SNOW LEVELS OVERNIGHT AS 700 MB
TEMPS COOL SLIGHTLY. ON MONDAY...INCREASING MID LEVEL STABILITY AND
SHORT WAVE RIDGING SHOULD END PRECIP CHANCES AT LEAST WEST OF I-25.
ACROSS THE EASTERN PLAINS...MID LEVEL LAPSE RATES STILL BETWEEN 7 AND
8 DEGREES...AND WITH RESIDUAL MOISTURE LINGERING COULD SEE A FEW
SCATTERED SHOWERS. DRY MONDAY NIGHT AND TUESDAY...THOUGH AVN SUGGESTS
SOME UPWARD MOTION AND INCREASING MOISTURE OVER WESTERN COLORADO BY
LATE TUES. THIS APPEARS A LITTLE FAST AND WILL HOLD OFF ON ANY PRECIP
MENTION UNTIL WEDNESDAY.

LOW CLOSES OFFOVER THE SOUTHWEST FOR THE LAST HALF OF THE WEEK...WITH
WIDESPREAD PRECIPITATION EXPECTED LATE WEDNESDAY THROUGH FRIDAY. MRF
SUGGESTS LOW LEVEL COLD AIR EAST OF THE MOUNTAINS WILL BE LACKING...
AT LEAST UNTIL LATE FRIDAY...WITH SNOWFALL LIMITED TO HIGHER MOUNTAIN
ELEVATIONS.

.PUB...NONE.

PETERSEN

In the hours before

Special weather statement, Apr 25, 12:00 PM MDT, 4 hours 12 minutes before
COZ058>081-252000-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT SUN APR 25 1999

...SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON..BUT
SPOTTER ACTIVATION IS NOT ANTICIPATED...

A MOIST AND UNSTABLE AIR MASS OVER SOUTH CENTRAL AND SOUTHEAST
COLORADO WILL COMBINE WITH A STRONG UPPER LEVEL DISTURBANCE MOVING
ACROSS THE AREA TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS.
SNOW SHOWERS WILL BE SCATTERED OVER THE MOUNTAINS...WITH SNOW
LEVELS NEAR 9000 FEET THROUGH THE AFTERNOON. ACCUMULATIONS OF
1 TO 3 INCHES ARE POSSIBLE AT THE HIGHER ELEVATIONS...ESPECIALLY
ACROSS THE EASTERN SAN JUAN MOUNTAINS...THE LA GARITA MOUNTAINS...AND
THE EASTERN SAWATCH RANGE. A FEW THUNDERSTORMS WILL ALSO BE
POSSIBLE...AND THESE COULD BRING QUICK ACCUMULATIONS OF HEAVY WET
SNOW DOWN TO THE 8000 FOOT LEVEL.

ELSWHERE...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE...WITH
BRIEF HEAVY DOWNPOURS AND HAIL UP TO A HALF INCH IN DIAMETER.
THUNDERSTORMS WILL BE MOST NUMEROUS AND STRONGEST EAST OF A LINE FROM
LA JUNTA TO 50 MILES EAST OF TRINIDAD. THIS AREA WILL CONTINUE TO SEE
MOIST LOW LEVEL AIR...AND COMBINED WITH UPPER LEVEL ENERGY MOVING
THROUGH THE REGION AND COLDER AIR MOVING IN ALOFT...THE ATMOSPHERE
WILL BECOME UNSTABLE LATE THIS AFTERNOON.  ALTHOUGH WIND PROFILES ARE
NOT FAVORABLE FOR WIDESPREAD SEVERE THUNDERSTORMS IN THIS AREA...
FREEZING LEVELS REMAIN QUITE LOW...ALLOWING FOR THE THREAT OF HAIL.
SINCE LARGE HAIL IS NOT EXPECTED TO BE WIDESPREAD...SPOTTER
ACTIVATION IN THIS AREA IS NOT ANTICIPATED AT THIS TIME.

SNOW REPORTS FROM SPOTTERS IN THE MOUNTAINS...AND ANY HAIL REPORTS
FROM SPOTTERS IN THE EASTERN PLAINS WOULD BE APPRECIATED.

PETERSEN
Special weather statement, Apr 25, 12:00 PM MDT, 4 hours 12 minutes before
COZ058>081-252000-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT SUN APR 25 1999

...SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON..BUT
SPOTTER ACTIVATION IS NOT ANTICIPATED...

A MOIST AND UNSTABLE AIR MASS OVER SOUTH CENTRAL AND SOUTHEAST
COLORADO WILL COMBINE WITH A STRONG UPPER LEVEL DISTURBANCE MOVING
ACROSS THE AREA TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS.
SNOW SHOWERS WILL BE SCATTERED OVER THE MOUNTAINS...WITH SNOW
LEVELS NEAR 9000 FEET THROUGH THE AFTERNOON. ACCUMULATIONS OF
1 TO 3 INCHES ARE POSSIBLE AT THE HIGHER ELEVATIONS...ESPECIALLY
ACROSS THE EASTERN SAN JUAN MOUNTAINS...THE LA GARITA MOUNTAINS...AND
THE EASTERN SAWATCH RANGE. A FEW THUNDERSTORMS WILL ALSO BE
POSSIBLE...AND THESE COULD BRING QUICK ACCUMULATIONS OF HEAVY WET
SNOW DOWN TO THE 8000 FOOT LEVEL.

ELSWHERE...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE...WITH
BRIEF HEAVY DOWNPOURS AND HAIL UP TO A HALF INCH IN DIAMETER.
THUNDERSTORMS WILL BE MOST NUMEROUS AND STRONGEST EAST OF A LINE FROM
LA JUNTA TO 50 MILES EAST OF TRINIDAD. THIS AREA WILL CONTINUE TO SEE
MOIST LOW LEVEL AIR...AND COMBINED WITH UPPER LEVEL ENERGY MOVING
THROUGH THE REGION AND COLDER AIR MOVING IN ALOFT...THE ATMOSPHERE
WILL BECOME UNSTABLE LATE THIS AFTERNOON.  ALTHOUGH WIND PROFILES ARE
NOT FAVORABLE FOR WIDESPREAD SEVERE THUNDERSTORMS IN THIS AREA...
FREEZING LEVELS REMAIN QUITE LOW...ALLOWING FOR THE THREAT OF HAIL.
SINCE LARGE HAIL IS NOT EXPECTED TO BE WIDESPREAD...SPOTTER
ACTIVATION IN THIS AREA IS NOT ANTICIPATED AT THIS TIME.

SNOW REPORTS FROM SPOTTERS IN THE MOUNTAINS...AND ANY HAIL REPORTS
FROM SPOTTERS IN THE EASTERN PLAINS WOULD BE APPRECIATED.

PETERSEN
Local storm report, Apr 25, 3:28 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
328 PM MDT SUN APR 25 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    25 S LAS ANIMAS           CO    .25 INCH HAIL
04/25/99   BENT

0325 PM    11 S LAMAR                CO    .5 INCH HAIL
04/25/99   PROWERS
Local storm report, Apr 25, 3:28 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
328 PM MDT SUN APR 25 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    25 S LAS ANIMAS           CO    .25 INCH HAIL
04/25/99   BENT

0325 PM    11 S LAMAR                CO    .5 INCH HAIL
04/25/99   PROWERS
Local storm report, Apr 25, 4:00 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
400 PM MDT SUN APR 25 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    10 S LAMAR                CO    .88 INCH HAIL
04/25/99   PROWERS

0356 PM    MONUMENT                  CO    .5 INCH HAIL
04/25/99   ELPASO
Local storm report, Apr 25, 4:00 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
400 PM MDT SUN APR 25 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    10 S LAMAR                CO    .88 INCH HAIL
04/25/99   PROWERS

0356 PM    MONUMENT                  CO    .5 INCH HAIL
04/25/99   ELPASO

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.